Optimal Measure Preserving Derivatives
AbstractWe consider writing a derivative contract on some underlying asset in such a way that the derivative contract and underlying asset yield the same payoï¿½ distribution after one time period. Using the Hardy-Littlewood rearrangement inequality, we obtain an explicit solution for the cheapest measure preserving derivative contract in terms of the payoï¿½ distribution and pricing kernel of the underlying asset. We develop asymptotic theory for the behavior of an estimated optimal derivative contract formed from estimates of the pricing kernel and underlying measure. Our optimal derivative corresponds to a direct investment in the underlying asset if and only if the pricing kernel is monotone decreasing. When the pricing kernel is not monotone decreasing, an investment of one monetary unit in our optimal derivative yields a payoï¿½ distribution that ï¿½rst-order stochastically dominates an investment of one monetary unit in the underlying asset. Recent empirical research suggests that the pricing kernel corresponding to a major US market index is not monotone decreasing
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Department of Economics, UC San Diego in its series University of California at San Diego, Economics Working Paper Series with number qt78k062ns.
Date of creation: 27 Apr 2010
Date of revision:
Contact details of provider:
Postal: 9500 Gilman Drive, La Jolla, CA 92093-0508
Phone: (858) 534-3383
Fax: (858) 534-7040
Web page: http://www.escholarship.org/repec/ucsdecon/
More information through EDIRC
financial derivatives; Hardy-Littlewood inequality; pricing kernel; Social and Behavioral Sciences;
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Ait-Sahalia, Yacine & Lo, Andrew W., 2000.
"Nonparametric risk management and implied risk aversion,"
Journal of Econometrics,
Elsevier, vol. 94(1-2), pages 9-51.
- Yacine Ait-Sahalia & Andrew W. Lo, 2000. "Nonparametric Risk Management and Implied Risk Aversion," NBER Working Papers 6130, National Bureau of Economic Research, Inc.
- Becker, Gary S, 1973. "A Theory of Marriage: Part I," Journal of Political Economy, University of Chicago Press, vol. 81(4), pages 813-46, July-Aug..
- Beare, Brendan K., 2009. "Distributional Replication," University of California at San Diego, Economics Working Paper Series qt65k3m6x9, Department of Economics, UC San Diego.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Lisa Schiff).
If references are entirely missing, you can add them using this form.